Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Des Moines, IA

June 11, 2002Hamilton County, Wright County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2002, 12:59 AM CDT for Hamilton County, Wright County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2002, 12:59 AM CDT (05:59 UTC)
Expired
Jun 11, 2002, 1:45 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Hamilton County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:10 AM CDTThunderstorm Wind 56 EEagle Grove, IA
Jun 11, 1:20 AM CDTThunderstorm Wind 61 EClarion, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 9:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110559
SVRDSM
IAC079-197-110645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT TUE JUN 11 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA
  WRIGHT COUNTY IN NORTH CENTRAL IOWA

* UNTIL 145 AM CDT

* AT 1254 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF GOLDFIELD TO 25
  MILES SOUTH OF STANHOPE...OR FROM 19 MILES NORTH OF FORT DODGE TO
  28 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR EAGLE GROVE AROUND NOW...
  NEAR KAMRAR AROUND 105 AM...
  NEAR BLAIRSBURG AROUND 115 AM...
  NEAR JEWELL AROUND 120 AM...
  NEAR RANDALL AROUND 125 AM AND
  NEAR CLARION AROUND 125 AM.

OTHER WARNING LOCATIONS INCLUDE BELMOND...BLAIRSBURG...CLARION...
EAGLE GROVE...ELLSWORTH...GALT...JEWELL...KAMRAR...RANDALL...ROWAN...
WEBSTER CITY...WILLIAMS AND WOOLSTOCK.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED 
AREA.  THIS STORM HAS A HISTORY OF TREES BLOWN DOWN IN FORT DODGE.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM TUESDAY
MORNING FOR WESTERN IOWA.

LAT...LON 4290 9398 4223 9387 4222 9348 4291 9353

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 3:50 PM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUN 10 2002

COMPLICATED FORECAST TO DEAL WITH TODAY AS THERE ARE A FEW THINGS
GOING ON AT ONCE.  OF IMMEDIATE CONCERN IS THE VORT MAX PULLING NE
OUT OF KS/NE TOWARDS IA.  THIS IS MOVING INTO AN AREA WITH
SUBSTANTIALLY LESS CAP...GOOD MOISTURE AND MODERATE INSTABILITY.
THE CAVEAT...CLOUD COVER PRODUCED FROM AN EARLIER VORT MAX.  THIS
WILL LIKELY PROHIBIT THUNDERSTORM DEVELOPMENT UNTIL THE VORT MAX
MOVES CLOSER...SOMETIME LATER THIS EVENING.  NEXT CONCERN IS SOME
THUNDERSTORMS DEVELOPING OVER SERN NEB...ON THE NRN EDGE OF THE VORT
MAX.   THESE SHOULD BEHAVE THEMSELVES AS THEY MOVE INTO IOWA AND WE
ARE NOT EXPECTING MUCH IN THE WAY OF RAINFALL/SVR WX.

THE NEXT PROBLEM IS THE COLD FRONT WHICH CONTINUES TO MAKE PROGRESS
ACROSS THE DKTAS AND NEB HEADING INTO IA.  THERE IS NOT MUCH PUSH TO
THE SRN END OF THE FRONT BUT A SHORTWAVE SHOULD PUSH ACROSS THE NRN
HALF OF THE STATE TONIGHT DRAGGING THE FRONT ALONG WITH IT.   BY
TUESDAY MORNING THE FRONT IS EXPECTED TO BE SOMEWHERE ALONG AN ALO
TO DSM TO RDK.  MOISTURE AND MODERATE INSTABILITY WILL ALLOW THE
ATMOSPHERE TO RELOAD FAIRLY QUICKLY TUESDAY EARLY AFTERNOON...AFTER
THE MORNINGS CONVECTION...THUS GIVING US ANOTHER ROUND OF
THUNDERSTORMS.  THESE STORMS MAY BECOME SEVERE WITH HAIL AND WIND
THE PRIMARY THREAT.  THE FRONT THEN STALLS A BIT THROUGH TUESDAY
EVENING CONTINUING THE THREAT FOR STORMS OVER THE SERN QUARTER OF
THE CWA.  HIGH PRESSURE IS FORECAST TO BUILD IN BEHIND THE FRONT
PUSHING THE FRONT INTO NRN MO BEFORE STALLING IT OUT ONCE AGAIN.
PRECIP SHOULD END OVER THE CWA BY EARLY WEDNESDAY MORNING FOLLOWED
BY SOME CLEARING WITH COOLER TEMPS.  THE END OF THE WEEK WILL BE
FAIRLY TRANQUIL BEFORE AN ACTIVE START TO NEXT WEEK.

THE EXTENDED BECOMES PROBLEMATIC AS ANOTHER LOW DEVELOPS OVER ERN
NEB AND THE DKTAS WITH A WRM FNT EXTENDING...AND VACILLATING
BETWEEN NRN IA AND SRN MN.  CONVECTION WILL OCCUR ALONG AND N OF
THIS BOUNDARY BUT JUST WHERE IT WILL OCCUR IS THE PROBLEM.  FOR NOW
I HAVE PUT A CHANCE IN STARTING LATE SATURDAY THROUGH MONDAY.

.DSM...NONE

FAB

In the hours before

Local storm report, Jun 10, 11:40 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    RICKETTS                  IA   WIND DAMAGE
06/10/02   CRAWFORD                       UPROOTED TREES.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1132 PM    DENISON                   IA   WIND DAMAGE
06/10/02   CRAWFORD                       LARGE TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 11, 12:05 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1156 PM    1 N HALBUR                IA   60 MPH TSTM GUST
06/10/02   CARROLL                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 11, 12:38 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1238 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1127 PM    CHARTER OAK               IA   WIND DAMAGE
06/10/02   CRAWFORD                       TREES DOWN.  . REPORTED
                                          BY EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 11:11 PM CDTSevere Thunderstorm WarningDMXCrawford49 min
Jun 10, 11:35 PM CDTSevere Thunderstorm WarningDMXCarroll55 min
Jun 10, 11:53 PM CDTSevere Thunderstorm WarningDMXAudubon52 min
Jun 11, 12:42 AM CDTSevere Thunderstorm WarningDMXBoone, Webster63 min
Jun 11, 1:17 AM CDTSevere Thunderstorm WarningDMXKossuth43 min
Jun 11, 1:24 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.